Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 258, NWS Dodge City, KS

August 11, 2016Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2016, 5:53 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 5:53 PM CDT (22:53 UTC)
Expired
Aug 11, 2016, 6:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:57 PM CDTTSTM WND GST 609 Sw Jetmore, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KDDC 112253
SVRDDC
KSC083-135-112345-
/O.NEW.KDDC.SV.W.0258.160811T2253Z-160811T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NESS COUNTY IN WEST CENTRAL KANSAS...
  HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 645 PM CDT

* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
  JETMORE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRAY...JETMORE...HANSTON AND HORSETHIEF RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3840 9961 3792 9960 3795 10008 3844 10010
TIME...MOT...LOC 2253Z 215DEG 15KT 3802 9992 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
892 
WWUS53 KDDC 112312
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT THU AUG 11 2016

KSC083-135-112345-
/O.CON.KDDC.SV.W.0258.000000T0000Z-160811T2345Z/
NESS KS-HODGEMAN KS-
612 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN NESS AND NORTHERN HODGEMAN COUNTIES...

AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF JETMORE...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GRAY...JETMORE...HANSTON AND HORSETHIEF RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3802 9960 3804 10008 3844 10010 3840 9961
TIME...MOT...LOC 2312Z 211DEG 19KT 3814 9984 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
622 
WWUS53 KDDC 112336
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU AUG 11 2016

KSC083-135-112346-
/O.EXP.KDDC.SV.W.0258.000000T0000Z-160811T2345Z/
NESS KS-HODGEMAN KS-
636 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NESS AND NORTHERN
HODGEMAN COUNTIES WILL EXPIRE AT 645 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3802 9960 3804 10008 3844 10010 3840 9961
TIME...MOT...LOC 2335Z 215DEG 15KT 3814 9984 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:56 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 11, 1:56 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
156 PM CDT THU AUG 11 2016

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Friday)
Issued at 153 PM CDT Thu Aug 11 2016

Scattered thunderstorms are still expected to develop late today
along a surface boundary which will extend from north central
Kansas to the Panhandle of Oklahoma. These thunderstorms will then
increase in coverage early tonight given the improving upper level
dynamics, based on the location of the right entrance region of an
upper level jet, along with better low level moisture and late day
instability near and east of this surface boundary. Although some
decent mid level instability will be located in this area late day
and early tonight...0-6km shear however is forecast to be around
20 knots or less. At this time it appears that the chance for
large hail late today will be small, however some gusty winds can
not be ruled out from these storms. Periods of heavy rainfall can
also be expected early tonight given the high precipitable water
forecast in western and especially central Kansas.

As a surface cold front crosses southwest Kansas overnight there
will continue to be a chance for thunderstorms through the early
morning hours. The location that appears more favorable for an
extended period of convection overnight will be across south
central and portions of north central Kansas.

The chance for ongoing convection will continue across south
central and portions of southwest Kansas early Friday as the cold
front moves south into Oklahoma and an upper level trough begins
to move out into the Central High Plains. As this convection
tapers off and the upper trough crosses western Kansas during the
day there will be a chance for some clearing skies, especially in
north central and west central Kansas. Given this clearing
potential along with the 850mb temperatures forecast at 00z
Saturday the guidance may be close for highs where more afternoon
sunshine will be possible. Further south will favor undercutting
guidance by several degrees.

.LONG TERM...(Friday night through Thursday)
Issued at 153 PM CDT Thu Aug 11 2016

Another chance for convection will be possible Friday night,
mainly near the Oklahoma border given the moist up slope flow
north of the cold front and late day instability. Confidence is
not high how far north this next chance for this precipitation
will be Friday night in southwest Kansas given the discrepancy on
the cold front location Friday evening. As a result will trend
chances down north of the Arkansas river while retaining chances
for convection further south.

Models continue to favor dry and cool conditions over the weekend
period as a surface ridge axis builds across Kansas. With the
easterly flow in the lower levels and 850mb temperatures hovering
around 20C at 00z Sunday and 00z Monday will favor highs both days
in the low to mid 80s.

A surface trough of low pressure will begin to develop along
across eastern Colorado early next week as a westerly down slope
flow begins to improve across the Central Rockies. A gradual
warming trend will begin with highs rebounding back to more
seasonal levels by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Aug 11 2016

Models remain fairly consistent with the previous runs in
developing afternoon convection near a surface boundary that will
extend from north central Kansas to the Panhandle of Oklahoma.
This area of developing convection will likely impact all three
taf sites at times between 21z Thursday and 03z Friday. Another
round of convection will be possible with a cold front which will
cross southwest Kansas between 06z and 12z Thursday, especially in
the Hays area and locations east of Dodge City. As this cold front
crosses western Kansas overnight the southerly winds at 10 to 15
knots will shift to the north northeast. Models soundings
indicating the lower cloud bases with the thunderstorms late today
and overnight will be at or above 5000ft AGL. A brief period of
MVFR or even IFR ceilings and visibilities will be possible in the
steadier and heavier showers

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  68  84  64 /  30  50  20  30
GCK  95  67  83  62 /  40  40  20  30
EHA  95  65  82  62 /  40  40  30  40
LBL  97  69  82  63 /  50  60  30  40
HYS  98  69  84  63 /  50  60  20  20
P28 100  73  87  68 /  20  50  50  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 11, 4:19 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT THU AUG 11 2016

KSZ030-031-043>046-061>066-074>081-084>090-120930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT THU AUG 11 2016 /319 AM MDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY BE POSSIBLE CLOSER
TO THE I-70 CORRIDOR WITH WIND GUSTS UP TO 60 MPH AND QUARTER SIZE
HAIL THE MAIN THREATS. PERIODS OF HEAVY RAINFALL WILL ALSO BE
POSSIBLE INCREASING THE POTENTIAL FOR LOCALIZED FLOODING.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THUNDERSTORM CHANCES WILL DECREASE THROUGH EARLY
SATURDAY WITH LITTLE CHANCE FOR SEVERE WEATHER.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY IN VICINITY OF THE
I-70 CORRIDOR.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 11, 3:27 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT THU AUG 11 2016

KSZ086-087-112145-
SEWARD KS-MEADE KS-
327 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES UNTIL 445 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF TURPIN...OR 7 MILES SOUTH OF LIBERAL...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3723 10103 3709 10037 3700 10049 3700 10105
TIME...MOT...LOC 2026Z 220DEG 13KT 3694 10091

RBURG
Special weather statement, Aug 11, 4:07 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT THU AUG 11 2016

KSZ078-087-088-112200-
FORD KS-MEADE KS-CLARK KS-
407 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...NORTHWESTERN
CLARK AND NORTHEASTERN MEADE COUNTIES UNTIL 500 PM CDT...

AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF MINNEOLA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINNEOLA...FOWLER...FORD AND BLOOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3733 10001 3731 10021 3771 10016 3775 9957
TIME...MOT...LOC 2107Z 217DEG 24KT 3744 10009

RBURG
Local storm report, Aug 11, 5:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     6 SE FOWLER             37.32N 100.12W
08/11/2016  E65 MPH          MEADE              KS   PUBLIC

            THEY REPORTED SEVERAL TREE LIMBS DOWN.

&&

FK
Special weather statement, Aug 11, 5:03 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT THU AUG 11 2016

KSZ085-086-112300-
SEWARD KS-STEVENS KS-
503 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND SOUTHERN
SEWARD COUNTIES UNTIL 600 PM CDT...

AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF TYRONE...OR 12 MILES SOUTHWEST OF LIBERAL...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...KISMET...HAYNE AND WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 10123 3728 10121 3721 10063 3700 10081
TIME...MOT...LOC 2202Z 229DEG 19KT 3691 10109

RBURG
Special weather statement, Aug 11, 5:10 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT THU AUG 11 2016

KSZ046-065-112315-
RUSH KS-PAWNEE KS-
510 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH AND CENTRAL
PAWNEE COUNTIES UNTIL 615 PM CDT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF FRIZELL...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...OTIS...GARFIELD...ASH VALLEY...SANFORD...
SHAFFER AND FRIZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3805 9934 3834 9935 3857 9903 3826 9903
      3826 9893 3812 9892
TIME...MOT...LOC 2210Z 229DEG 19KT 3822 9922

RBURG
Special weather statement, Aug 11, 5:28 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT THU AUG 11 2016

KSZ064-078-112330-
FORD KS-HODGEMAN KS-
528 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD AND
SOUTHWESTERN HODGEMAN COUNTIES UNTIL 630 PM CDT...

AT 528 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF HORSETHIEF RESERVOIR...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JETMORE AND HORSETHIEF RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 3783 9987 3784 10017 3811 10018 3813 9973
TIME...MOT...LOC 2228Z 212DEG 18KT 3794 10004

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:27 PM CDTSpecial Weather StatementDDCSeward78 min
Aug 11, 4:07 PM CDTSpecial Weather StatementDDCFord53 min
Aug 11, 5:03 PM CDTSpecial Weather StatementDDCSeward57 min
Aug 11, 5:10 PM CDTSpecial Weather StatementDDCPawnee65 min
Aug 11, 5:28 PM CDTSpecial Weather StatementDDCHodgeman62 min
Aug 11, 6:08 PM CDTSpecial Weather StatementDDCRush67 min
Aug 11, 6:10 PM CDTSpecial Weather StatementDDCStafford65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.